Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 20, NWS Wichita, KS

April 16, 1995Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 1995, 4:41 PM CDT for Montgomery County, Kansas. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
Apr 16, 1995, 4:41 PM CDT (21:41 UTC)
Expired
Apr 16, 1995, 5:10 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 162142 RRA
SVRICT
KSC125-162245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SUN APR 16 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...MONTGOMERY COUNTY
 
AT 441 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST
OF COFFEYVILLE. THIS STORM IS CAPABLE OF 1 INCH HAIL. THIS STORM WAS
MOVING NORTHEAST AT 35 MPH...AND WILL REACH INDEPENDENCE BY 515 PM CDT.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:59 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 16, 3:59 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN APR 16 1995

18Z SFC CHART SHOWS LOW PRES BETWEEN ICT AND CNU W/ BNDRY EXTENDING E
INTO CEN MO. 60S AND LOW 70S DWPTS HV POOLED S OF THE BNDY ACRS SE KS
AND ERN OK. XPECT TRW TO FIRE ANY TIME NOW ACRS ESPLY SE KS. LTST ADAP
IS ALSO SHOWING A RIDGE OF -8 LI'S AND STRN CONVERGENCE NR THE SFC LOW.

LATER TONIGHT...XPECT CYCLOGENISIS TO OCCUR OVR SE CO. THIS MAY SET UP
ANOTHER ROUND OF OVERRUNNING TRW N OF THE STNRY BNDRY. ON MON...A STRNG
S/W AND ASSOCIATED DRY PUNCH ARE FCST TO PUSH INTO OK AND KS DURING THE
AFTN...SETTING THE STAGE FOR A PSBL SVR OUTBREAK.

TEMPS WL BE TRICKY DUE TO POSN OF THE VARIOUS BNDRIES. GENERALLY WENT
ABOVE GUID SCEN AND SE AND NR GUID CEN.

RSL 49/60 56  SLN 50/60  56
ICT 59/70 56  HUT 57/70  56
CNU 60/78 65

OGREN

In the hours before

Special weather statement, Apr 16, 11:20 AM CDT, 5 hours 21 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-170600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1120 AM CDT SUN APR 16 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A VERY MOIST AND UNSTABLE AIRMASS HAS MOVED INTO EASTERN KANSAS TODAY.
THIS COMBINED WITH A LOW PRESURE AREA OVER CENTRAL KANSAS AND A NEARLY
STATIONARY FRONT EXTENDING EAST FROM THE LOW INTO NORTHERN MISSOURI
WILL SET THE STAGE FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE STORMS IS EXPECTED
TOP BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS AFTER 2 PM AND ACROSS SOUTHEAST KANSAS AFTER 4 PM.

OGREN
Local storm report, Apr 16, 12:02 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN APR 17 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

525 AM     12 S SALINA               KS   3/4 - 1 INCH HAIL REPORTED
           SALINE COUNTY                  BY AGTAP OBSERVERS.

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:40 AM CDTSevere Thunderstorm WarningICTEllsworth40 min
Apr 16, 5:16 AM CDTSevere Thunderstorm WarningICTSaline59 min
Apr 16, 3:13 PM CDTSevere Thunderstorm WarningICTCowley37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.